Experts cast doubt on reports of people suffering injuries after mere skin contact with the powerful opioid fentanyl.
dr Gina Dahlem, a professor in the University of Michigan School of Nursing, says these types of fentanyl overdoses are highly unlikely based on the available evidence
dr Gina Dahlem, Professor at the University of Michigan School of Nursing, tells DailyMail.com cases like that of a woman in Tennessee who collapsed after touching a dollar bill suspected of being contaminated with fentanyl are highly unlikely.
While the highly potent synthetic opioid can be administered through the skin, it would take extremely high dosages and hours for a person to overdose — not suddenly, as has happened in some high-profile cases.
Reports of law enforcement officers suffering short-term exposure-related fentanyl-related injuries have made headlines in recent years, including cases in San Diego, California, Kansas City, Kansas and East Liverpool, Ohio.
Many experts, including those from the American College of Medical Toxicology (ACMT), have disputed and cast doubt on these reports, and studies have shown them to be highly unlikely.
“Fentanyl and its analogues are potent opioid receptor agonists, but the risk of clinically significant exposure of emergency responders is extremely low,” the ACMT wrote in a report.
“To date, we have seen no reports of emergency responders developing signs or symptoms consistent with opioid toxicity from incidental exposure to opioids. Incidental dermal uptake is unlikely to cause opioid toxicity.”
Renne Parson, a Kentucky native who was traveling to Nashville, claims she collapsed after touching a fentanyl-laced dollar bill she saw on the floor of a McDonald’s
The group reports that the drug is highly dangerous, about 50 to 100 times more potent than morphine.
This was also reflected in America’s burgeoning overdose crisis, with synthetic opioids like fentanyl responsible for more than 70 percent of the more than 100,000 overdose deaths reported in the US over a 12-month period.
As dangerous as the drug is, the ACMT states that the main risk is when it is inhaled or ingested, and not transmitted through the skin.
“Incidental dermal uptake is unlikely to cause opioid toxicity,” she writes.
Fentanyl patches are given as an example, which in some cases can be used as painkillers.
If a person were covered with the patches, it would take about 14 minutes to absorb 100 micrograms (mcg) of the drug.
The Drug Enforcement Agency warns that two milligrams of fentanyl can cause an overdose – 20 times the amount a person would ingest through the patches.
Patches will also transfer fentanyl into the bloodstream much more efficiently than a simple street drug because the devices are specifically designed to do so.
“The above calculation is based on data on fentanyl patches, which overestimates the potential exposure from medications in tablet or powder form in several ways. The drug must have sufficient surface area and moisture to be efficiently absorbed,” writes the ACMT.
Referring to the DailyMail.com report, Dahlem said they also agree with what she knows about the drug.
She also noted that if fentanyl was deadly enough to cause an overdose from mere touch, there would likely be more deaths.
Nashville police tested the dollar bill and found no trace of fentanyl. However, they advise people not to pick up bills off the floor indiscriminately
Other experts have confirmed the same thing. A 2021 report by a joint team from Brown University, Wayne State University and Northeastern University, warned that these potentially false stories could even hurt police officers.
“Misinformation about the risk of overdose from accidental inhalation or touching of fentanyl is rife among law enforcement in the United States,” they wrote.
“This can exacerbate officers’ already increased burden of stress and burnout, while also deterring the life-saving response to an overdose. Police training has shown promise in reducing misconceptions about fentanyl.’
A to learn The study, conducted by the Medical College of Wisconsin, found that exposure to the drug over a large area had no effect on a person, and the exposed person showed no signs of an overdose.
“Sharing of unconfirmed overdoses by first responders on social media after brief exposure to fentanyl may contribute to inappropriate risk perception of brief dermal fentanyl exposure,” the researchers write.
That hasn’t stopped bizarre stories of mild fentanyl exposure resulting in serious injury.
On Monday, Renne Parson, a Kentucky native who was traveling to Nashville, Tennessee, claimed she collapsed after picking up a dollar bill at McDonald’s.
Parson suspects the bill was contaminated with fentanyl.
‘[After getting back in her car] I felt it start in my shoulders and the feeling quickly went down my body and it didn’t stop,” she explained in a Facebook post.
“… I could hardly speak and hardly breathe. I struggled to stay awake while Justin yelled at me to stay awake and tried to call 911 and find the nearest fire station or hospital. I passed out before we got to the hospital but luckily they worked almost as fast as my husband to get me there.
A Metro Nashville police spokesman later told local media that there was no trace of the drug on the dollar bill. After that it was destroyed.
Last month, officer Dallas Thompson of Kansas City, Kansas, fell to the ground needing five doses of Narcan – a drug that is very effective in stopping an overdose – after coming into contact with a bag containing pills believed to that they were laced with fentanyl.
The Kansas City, Kansas Police Department did not respond to a request from DailyMail.com for comment, saying no one was immediately available.
In one case last August, the San Diego County Sheriff’s Department released video showing a police officer collapsing after being exposed to fentanyl during a vehicle search.
The video was widely panned by the public and health officials for allegedly being fake and misrepresenting fentanyl overdoses and what they looked like.
The San Diego Sheriff’s Department was widely panned after it released video of an officer allegedly showing an overdose of fentanyl after being exposed to the drug during a vehicle search. The department later took steps to remove the video from its website and repost it on YouTube
“This is clearly not a fentanyl overdose for someone who has actually seen one or knows how they work and you should be ashamed of promoting this debunked narrative that is hurting people,” tweeted Dr. Ryan Marino, a toxicology expert at Time.
It was removed from the department’s official page but remains unlisted on its YouTube channel.
The San Diego Sheriff’s Department did not immediately respond to a request for comment from DailyMail.com.
One of the first examples to make headlines came in 2017 when a police officer in East Liverpool, Ohio, collapsed after wiping a powder believed to be fentanyl off his uniform.
The department claimed the substance entered his body after being absorbed through his skin.
East Liverpool Police did not respond to a request from DailyMail.com for comment.